Oklahoma, 2015

Flash Flooding and Flooding in Oklahoma, May 19 to 21, 2015

May 19 to 21, 2015 · NWS TSA · 16 events in 6 counties and zones

A stationary frontal boundary extended across southeastern Oklahoma and west central Arkansas on the 19th. Very moist and unstable air was in place along and south of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$282,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A stationary frontal boundary extended across southeastern Oklahoma and west central Arkansas on the 19th. Very moist and unstable air was in place along and south of the boundary. Thunderstorms developed over western Oklahoma during the afternoon and moved eastward across southern Oklahoma during the evening and overnight hours. Widespread heavy rainfall occurred across southeastern Oklahoma, which resulted in flash flooding. Damaging wind was also associated with some of the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 19, 8:00 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, May 19, 8:00 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
900 PM CDT TUE MAY 19 2015

.DISCUSSION...
STALLED FRONT LOCATED NEAR THE INTERSTATE 40 CORRIDOR THIS EVENING...
WHICH HAS BEEN REINFORCED AT LEAST TEMPORARILY BY RAIN COOLED OUTFLOW.
AIR-MASS REMAINS MODERATELY UNSTABLE ACROSS FAR SOUTHEAST OKLAHOMA
WITH VERY HIGH PRECIPITABLE WATER VALUES AROUND 1.8 INCHES. ALL
SHORT TERM MODEL GUIDANCE AND RADAR TRENDS SUGGEST CONVECTIVE
COMPLEX WILL PUSH INTO SOUTHEAST OKLAHOMA LATER THIS EVENING INTO
THE OVERNIGHT HOURS WITH FLOODING A SIGNIFICANT CONCERN. INCREASED
QPF AMOUNTS ACROSS AFOREMENTIONED AREA WITH WIDESPREAD 2 TO 3
INCHES LIKELY. A LIMITED SEVERE THREAT WILL ALSO CONTINUE ACROSS
THIS AREA...HOWEVER DEEP LAYER SHEAR DECREASES THE FURTHER EAST YOU
GO. UPDATE OUT SHORTLY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL NOON WEDNESDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...NONE.
&&

SHORT TERM...12
Hazardous weather outlook, May 19, 3:50 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
450 PM CDT TUE MAY 19 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
450 PM CDT TUE MAY 19 2015

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THROUGH TONIGHT.

TORNADO.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...EARLY EVENING.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...PRIMARILY EASTERN OKLAHOMA.
	ONSET...EARLY EVENING THROUGH THE OVERNIGHT HOURS.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...ELEVATED.
	ONSET...PRIMARILY LATE EVENING THROUGH OVERNIGHT.

DISCUSSION...
AREAS OF RAIN WITH A FEW EMBEDDED THUNDERSTORMS HAVE BEGUN TO SPREAD
INTO PORTIONS OF NORTHEAST OKLAHOMA LATE THIS AFTERNOON.  THIS
ACTIVITY IS MOVING INTO A MORE STABLE AIRMASS AND WILL LIKELY
REMAIN BELOW SEVERE LIMITS.

ADDITIONAL THUNDERSTORMS OVER SOUTH-CENTRAL OKLAHOMA WILL SPREAD
INTO EASTERN OKLAHOMA THIS EVENING INTO THE OVERNIGHT HOURS. A
LIMITED RISK OF SEVERE WEATHER WILL ACCOMPANY THE STRONGEST
STORMS...PRIMARILY ACROSS SOUTHEAST OKLAHOMA WHERE THE GREATEST
INSTABILITY WILL PERSIST. THE STRONGEST STORMS WILL POSE A RISK FOR
BOTH LARGE HAIL AND LOCALIZED DAMAGING WINDS. AN ISOLATED
TORNADO OR TWO CAN NOT BE RULED OUT.

CONDITIONS REMAIN CONDUCIVE FOR LOCALLY HEAVY RAINFALL...ESPECIALLY
ACROSS EASTERN OKLAHOMA. WET SOIL CONDITIONS WILL ALLOW QUICK ONSET
OF FLOODING WITH ANY AREA OF HEAVY RAIN.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL.
THURSDAY AND FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A COLD FRONT WILL MOVE INTO NORTHEAST OKLAHOMA ON
WEDNESDAY WITH THUNDERSTORMS ONGOING DURING THE MORNING HOURS.
ADDITIONAL THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE FRONTAL
BOUNDARY WHERE TEMPERATURES WARM SUFFICIENTLY.  A FEW SEVERE
STORMS ARE LIKELY GIVEN THE EXPECTED DEGREE OF INSTABILITY.
THUNDERSTORM CHANCES WILL DECREASE THURSDAY AND FRIDAY...BEFORE
BECOMING MORE WIDESPREAD OVER THE WEEKEND ALONG WITH ANOTHER
ROUND OF HEAVY RAINFALL.  FLOODING IS LIKELY TO BECOME A
CONCERN FOR MUCH OF THE AREA OVER THE WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 19, 5:21 PM CST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
621 PM CDT TUE MAY 19 2015

OKZ060-066-067-070-192345-
MUSKOGEE OK-OKMULGEE OK-TULSA OK-WAGONER OK-
621 PM CDT TUE MAY 19 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN MUSKOGEE

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OKMULGEE...SOUTHEASTERN TULSA AND WESTERN WAGONER

AT 620 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER STONEBLUFF...
MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...LEONARD...STONEBLUFF...REDBIRD...COWETA...ONETA
AND HASKELL.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3615 9569 3602 9546 3576 9571 3586 9589
TIME...MOT...LOC 2320Z 213DEG 16KT 3588 9574
Special weather statement, May 19, 10:23 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1123 PM CDT TUE MAY 19 2015

OKZ072-074-076-200500-
HASKELL OK-LE FLORE OK-SEQUOYAH OK-
1123 PM CDT TUE MAY 19 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL MIDNIGHT CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     HASKELL AND NORTHWESTERN LE FLORE

IN EAST CENTRAL OKLAHOMA
     SOUTHERN SEQUOYAH

AT 1124 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER STIGLER...
MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...MCCURTAIN...STIGLER...LEQUIRE...LEWISVILLE...KINTA...
KEOTA...KANIMA AND TAMAHA.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3509 9529 3527 9523 3531 9520 3531 9517
      3534 9518 3535 9517 3535 9514 3537 9516
      3538 9514 3537 9512 3543 9508 3538 9480
      3506 9494
TIME...MOT...LOC 0424Z 253DEG 31KT 3525 9508

The radar

The Western Arkansas radar (KSRX), 57 km away, was scanning. The volume nearest the first event began at 04:51 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 3 thunderstorm wind, 3 flood. Local standard time, as filed.

Thunderstorm Wind, Haskell

When
May 19, 10:50 PM CST
Where
Haskell County, Mc Curtain
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.150, -94.970

Strong thunderstorm wind blew down large tree limbs and power lines.

Flash Flood, Haskell

When
May 19, 11:00 PM CST to May 20, 3:30 AM CST
Where
Haskell County, Whitefield to 0.72 mi N of Whitefield
Cause
Heavy Rain
Reported by
Public
Coordinates
35.250, -95.230

Numerous roads were flooded in and around Whitefield.

Thunderstorm Wind, Haskell

When
May 19, 11:05 PM CST
Where
Haskell County, 1 mi SSE of Keota
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
35.237, -94.913

A large tree fell onto a house, significantly damaging the structure.

Thunderstorm Wind, Le Flore

When
May 19, 11:12 PM CST
Where
Le Flore County, 0.8 mi NW of Bokoshe
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.188, -94.790

Thunderstorm wind gusts were estimated to 60 mph.

Flash Flood, Sequoyah

When
May 19, 11:52 PM CST to May 20, 3:30 AM CST
Where
Sequoyah County, Vian to 0.97 mi SSW of Vian
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.500, -94.970

Portions of Highway 64 were flooded.

Flash Flood, Sequoyah

When
May 19, 11:52 PM CST to May 20, 4:00 AM CST
Where
Sequoyah County, Sallisaw to 2.07 mi N of Sallisaw Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.470, -94.800

Several roads were flooded in and around Sallisaw.

Flash Flood, Pushmataha

When
May 20, 12:30 AM CST to 3:03 AM CST
Where
Pushmataha County, Clayton to 1.14 mi NE of Clayton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.580, -95.350

Numerous roads were flooded in and around Clayton after more than six inches of rain fell.

Flash Flood, Le Flore

When
May 20, 12:43 AM CST to 4:00 AM CST
Where
Le Flore County, 1.06 mi WNW of Talihina to 2.09 mi SW of Talihina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.758, -95.066

Roads were closed in and around Talihina due to flooding.

Flash Flood, Le Flore

When
May 20, 1:53 AM CST to 4:00 AM CST
Where
Le Flore County, 0.6 mi N of Talihina to 1.37 mi WSW of Talihina
Cause
Heavy Rain
Property damage
$150,000
Reported by
Fire Department/Rescue
Coordinates
34.759, -95.052

Numerous buildings in town were flooded, including the housing authority, the Choctaw Nation Hospital, and a nursing home.

Flash Flood, Pushmataha

When
May 20, 4:00 AM CST to 5:30 AM CST
Where
Pushmataha County, Nashoba to 0.3 mi E of Nashoba
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.480, -95.220

Five to seven inches of rain resulted in the flooding of several county roads, which cut off access to several homes.

Flash Flood, Le Flore

When
May 20, 4:00 AM CST to 8:00 AM CST
Where
Le Flore County, 0.77 mi ESE of Talihina to 0.53 mi NE of Talihina
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.745, -95.038

Extensive flooding in and around town resulted in the closing of schools.

Flash Flood, Pushmataha

When
May 20, 5:30 AM CST
Where
Pushmataha County, 3 mi W of Honobia to 1 mi E of Fewell
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.530, -95.003

Several county roads were closed due to flooding.

Flood, Choctaw

When
May 20, 5:30 AM CST to May 21, 5:30 PM CST
Where
Choctaw County, 2.44 mi NW of Fallon to 2.8 mi ENE of Hugo
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.021, -95.454

A man drove into flood waters on Ballpark Road north of Hugo during the evening of May 21st. The vehicle became stranded. The driver was able to escape the flood water but then went back into the water to gather personal items. He reportedly stepped into a hole, went under water, and was swept away. The man drown and was recovered on May 22nd.

Flash Flood, Le Flore

When
May 20, 6:00 AM CST to 8:00 AM CST
Where
Le Flore County, 3.38 mi NW of Talihina to 3.39 mi SW of Talihina
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.786, -95.091

Widespread flooding occurred in this part of the county. Five apartments were inundated with up to six inches of water. Several class rooms at the high school field house were flooded. Two businesses and a duplex were flooded. Numerous county roads were flooded and impassable, including Highway 82, Highway 63, Highway 1.

Flood, Pittsburg

When
May 20, 6:45 AM CST to 3:30 PM CST
Where
Pittsburg County, 0.98 mi WNW of Haileyville to 1.45 mi SSW of Dow
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.853, -95.587

Highway 63 near Haileyville was closed due to high water.

Flood, Pittsburg

When
May 20, 6:45 AM CST to 3:30 PM CST
Where
Pittsburg County, 3 mi W of Mc Alester to 1.88 mi W of Mc Alester
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.930, -95.823

Highway 31 west of McAlester was closed due to high water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Choctaw2015-05-2134MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578250, 578251, 578252, 578253, 578254, 578255, 578256, 578257, 578258, 578281, 578282, 578284, 583586, 578285, 579065, 579067.